Reassuring those who have panic reactions due to the drug
Sedatives called benzodiazepines, such as diazepam (Valium) or lorazepam (Ativan) may be given. Children who have more serious symptoms or those with serious side effects may need to stay in the hospital for treatment. Treatment may include heart and brain monitoring.
Uncomplicated marijuana intoxication rarely needs medical advice or treatment. Occasionally, serious symptoms occur. However, these symptoms are rare and usually associated with other drugs or compounds mixed in with marijuana.
Calling your health care provider
If someone who has been using marijuana develops any of the symptoms of intoxication, has trouble breathing, or cannot be awakened, call 911 or your local emergency number. If the person has stopped breathing or has no pulse, begin CPR and continue it until help arrives.
Binh LT, Clark RF, Williams SR. Hallucinogens. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 7th ed. Philadelphia, Pa: Mosby Elsevier;2009:chap 154.
Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.
are leaving the St. Francis Health Center/Sisters of Charity of Leavenworth
Health System website. Persons visiting this external site assume full
responsibility for use of its information and agree that St. Francis/SCLHS is
not responsible or liable for claim, loss/damage arising from this use or for
the content of any external site. Your use of any external site is subject to
our full disclaimer.